Which AEDs give you the worst side effects?

Which AEDs gave you the worst side effects?

  • Depakote / Valproate/Valproic Acid/Divalproex Sodium

    Votes: 108 25.4%
  • Dilantin / Phenytoin

    Votes: 84 19.8%
  • Keppra / Levetiracetam

    Votes: 133 31.3%
  • Lamictal / Lamotrigine

    Votes: 81 19.1%
  • Neurontin / Gabapentin

    Votes: 30 7.1%
  • Phenobarbital

    Votes: 41 9.6%
  • Tegretol / Carbamazepine

    Votes: 78 18.4%
  • Topamax / Topiramate

    Votes: 79 18.6%
  • Trileptal / Oxcarbazepine

    Votes: 37 8.7%
  • Zonegran / Zonisamide

    Votes: 35 8.2%

  • Total voters
    425

Sabbo

Stalwart
Supporter
Messages
767
Reaction score
0
Points
116
My neurologist wanted to add Lamictil as a third AED due to my breakthrough complex partial seizures. A few days after starting it, I felt a rash starting on my upper back--just like Tegretol caused--& my doctor told me to stop using it immediately.
 

finalpoet

Stalwart
Messages
337
Reaction score
3
Points
53
Zonasimide gave me very watery diarrhea. Vimpat made me so tired I could barely open my eyes. Topiramate made me mentally challenged. So idk which is worst.
 

Sabbo

Stalwart
Supporter
Messages
767
Reaction score
0
Points
116
So many AEDs have given me allergic reactions that I don't know which is truly the worst. The reaction to Tegretol cost me 85% of my hair, which never grew back, so it probably should be #1.
 

Pingu

Stalwart
Messages
118
Reaction score
0
Points
66
When I was on Zonegran, I couldn't drink milk for the first 4 hours after waking up or I'd get severe stomach pains. The only way I could get milk down was if it was a fake milk.

Sucked because my morning ritual involves cereal, a cup of tea and then a coffee at work. I had to cut all three right back
 

cw2018

New
Messages
22
Reaction score
0
Points
0
I started on Trileptal in the EMU and I live with a relative, and the first few days she said I am becoming a monster bc of my irritability and now strange interests in weird subjects. Problem is, it is really starting to control my symptoms and I can sleep. I haven't had an event in days. Lamictal didn't make me irritable, but it gave me an OCD-like side effect, but just in my thoughts. Depakote only gave me physical side effects. All of these meds worked very well for my seizure symptoms. Side effects were terrible. My mother also has an organic brain disorder and has an extremely short fuse because of it. She has 0 tolerance for any unusual behavior, even if I can't help it. I spoke to my neurologist and she wants me to give it more time.
 

Dignan

New
Messages
622
Reaction score
0
Points
0
I think it is sort of up to you how long you want to give it, depending on severe the side effects are. I can say that giving it more time is sometimes helpful, and a pretty standard request by a neuro. In my case, I know some of the effects of Keppra wore off after I had been on it for awhile.

The good news is that, from what I understand, if you have had good luck controlling seizures with other medications (which you noted the other meds helped control seizures as well) then you are more likely to have success with a new medication too, should you decide to move on from this one.

Good luck!
 

Topcat

Stalwart
Messages
350
Reaction score
3
Points
68
Did they give any other prescriptions for the seizures? I'm on Trileptal and Lamictal.
 
Messages
6
Reaction score
0
Points
0
Sodium Valproate - made me gain a lot of weight, sleepy, no motivation, slight tremor but it did control my migraines and has given me curly hair which is pretty good.

Lamictal - Suicidal thoughts, depression, zero sex drive, hair loss, weird thoughts, changes in behaviour, crying. Has made me loose the weight I gained on SV though.

Clobazam - Zombie, odd zapping in my brain.

Terrible fatigue on all of them but that may also be the seizures

I look online and see the doses and combinations that some people take and I can't work out how they cope. A lot of the time I feel like these drugs are taking away a huge part of my life. They change my mood, behaviour, thoughts, desires, physical health. I can't always tell whats worse. The condition or the 'cure'.
 

Sabbo

Stalwart
Supporter
Messages
767
Reaction score
0
Points
116
Here's some of the side effects/reactions I've put up with:
Tegretol--104 fever, rash all over body, lost 85%+ of my hair.
Phenobarbital--not much other than extreme sleepiness
Primidone/Mysoline--none
Dilantin (w/ & w/o Neurontin)--nothing really
Depakote(tried when complex partials started)--I don't recall
Keppra--SEVERE cramps
Topamax--short-term memory problems, "word loss" issues, & I'm losing what's left of my hair!
Lamictil--started a rash similar to Tegretol
Vimpat--worsened memory & hair loss issues
Zonegran/Zonisamide--no real reactions


I still get 1-3 breakthroughs/month. I am taking 400mg Topamax & 300mg Zonisamide/day
 
Top